Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 108, NWS Dodge City, KS

June 21, 20204 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2020, 6:14 PM CDT for 4 counties in Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 6:14 PM CDT (23:14 UTC)
Expired
Jun 21, 2020, 7:15 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:20 PM CDTHAIL 1Sublette, KSQUARTER SIZE HAIL REPORTED IN AT SUBLETTE GAS STATION.
Jun 21, 6:45 PM CDTHAIL 1Kismet, KS
Jun 21, 6:50 PM CDTHAIL 1.251 Ene Kismet, KS
Jun 21, 7:00 PM CDTHAIL 1Kismet, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS53 KDDC 212314
SVRDDC
KSC055-069-081-175-220015-
/O.NEW.KDDC.SV.W.0108.200621T2314Z-200622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
614 PM CDT Sun Jun 21 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Seward County in southwestern Kansas...
  Southwestern Finney County in southwestern Kansas...
  Southwestern Gray County in southwestern Kansas...
  Haskell County in southwestern Kansas...

* Until 715 PM CDT.

* At 614 PM CDT, severe thunderstorms were located along a line
  extending from near Plymell to 9 miles northeast of Woods, moving
  east at 15 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Liberal, Sublette, Satanta, Kismet, Tice, Hayne and Plymell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter such as an
interior room, a bathroom, closet or basement.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10105 3782 10107 3785 10065 3748 10064
      3747 10065 3739 10065 3739 10064 3700 10063
TIME...MOT...LOC 2314Z 276DEG 14KT 3776 10096 3724 10096 

HAIL...2.00IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
596 
WWUS53 KDDC 212350
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT Sun Jun 21 2020

KSC055-069-212358-
/O.CAN.KDDC.SV.W.0108.000000T0000Z-200622T0015Z/
Finney KS-Gray KS-
650 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FINNEY AND
SOUTHWESTERN GRAY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3701 10104 3746 10106 3751 10065 3700 10063
TIME...MOT...LOC 2348Z 294DEG 29KT 3715 10068 

$$

KSC081-175-220015-
/O.CON.KDDC.SV.W.0108.000000T0000Z-200622T0015Z/
Seward KS-Haskell KS-
650 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SEWARD AND SOUTHERN HASKELL COUNTIES...

At 648 PM CDT, a severe thunderstorm was located near Kismet, moving
southeast at 35 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Liberal, Sublette, Satanta, Kismet and Hayne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3701 10104 3746 10106 3751 10065 3700 10063
TIME...MOT...LOC 2348Z 294DEG 29KT 3715 10068 

HAIL...2.00IN
WIND...<50MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:26 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 21, 1:26 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
126 PM CDT Sun Jun 21 2020

...Updated long term section...

.SHORT TERM...(This afternoon through Monday)
Issued at 113 PM CDT Sun Jun 21 2020

...Significant Severe Weather Episode This Afternoon/Evening...

WFO DDC is preparing for severe weather operations early this
afternoon. Nearly full insolation has heated a very moist boundary
layer through midday, with mesoanalysis of up to 6000 J/kg SBCAPE
in SW KS. Shear has modestly improved, with effective bulk shear
to near 35 kts. As NWly flow aloft increases this afternoon, and
an embedded shortwave/associated forcing for ascent arrives,
explosive thunderstorm development is expected. Convection will
fire quickly across the northern zones by 3 pm. Have coordinated
with SPC on the upgrade to moderate risk probability. HRRR has
shown strong consistency with storms quickly organizing into a
severe squall line, and then marching out of the SE zones around
10 pm. Damaging winds are likely with this squall line, with gusts
of 60-70 mph common. Some gusts to near hurricane force may occur,
given a linear configuration and tremendous CAPE axis. Large hail
will be focused across the initial northern storms. That said,
will be watching for discrete supercell development on the tail
end of the squall line (tail end Charlie) or just ahead of the
squall line. If a discrete supercell can be maintained through 5-7
pm, then giant hail and a tornado risk would occur. There is some
CAM consensus that this threat would focus on the Dodge-Garden-
Liberal triangle vicinity 5-7 pm. MCS will clear the SE zones by
midnight, with all zones dry after midnight. There is some
potential for another round of convection amid the continued NW
flow aloft Monday afternoon/evening, but much of the atmosphere
will be strongly worked over through tonight. As such, any
thunderstorms Monday PM will likely favor the Oklahoma border
region, where reasonable instability will have the best
opportunity to reload.

.LONG TERM...(Monday night through Sunday)
Issued at 125 PM CDT Sun Jun 21 2020

Weak disturbances will continue to move down through the northwest
flow aloft through at least the late part of the week. This will
bring a chance of storms across portions of western Kansas in the
late afternoon to evening hours. Otherwise expect partly cloudy
skies and winds generally from a southerly direction. As for
temperatures, highs will start out in the mid 80s Tuesday with low
to mid 90s for the remainder of the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jun 21 2020

Thunderstorms will develop this afternoon east of GCK and LBL
creating periods of MVFR ceilings and visibilities. These storms
will then slide southeast as the evening progresses. Winds this
afternoon will generally be from the south to southeast gusting
above 20 knots at times. Winds then decrease this evening into the
overnight with the exception of near the storms where higher gusts
will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  62  88  60 /  70  60  20  30
GCK  94  61  88  59 /  60  30  20  30
EHA  96  62  92  61 /  10  10  40  50
LBL  97  63  91  61 /  20  20  30  50
HYS  93  62  86  59 /  70  50  20  20
P28  94  66  90  63 /  30  90  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 21, 5:20 AM CDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Sun Jun 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Sun Jun 21 2020 /420 AM MDT Sun Jun 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop in northwest Kansas this
afternoon and quickly move and spread to the south and east.
Storms will initially start out discrete and then quickly evolve
into a squall line. Hail could be 2 inches or greater, wind gusts
could get to 70 mph or greater, flash flooding is possible, and an
isolated tornado can't be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Another round of storms is expected to move out of eastern
Colorado into western Kansas Monday evening. The threat would
mainly be gusty winds.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM for areas along and
east of highway 83.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jun 21, 5:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             4 NE COPELAND           37.59N 100.59W
06/21/2020  U1.25 INCH       GRAY               KS   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

RML
Local storm report, Jun 21, 5:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             MOSCOW                  37.33N 101.21W
06/21/2020  E1.25 INCH       STEVENS            KS   PUBLIC

            MPING.

&&

RML
Local storm report, Jun 21, 5:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     3 ENE DODGE CITY        37.77N 99.97W
06/21/2020  M69 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

RML
Local storm report, Jun 21, 6:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LAKIN                   37.94N 101.25W
06/21/2020  E1.50 INCH       KEARNY             KS   PUBLIC

&&

MLG
Local storm report, Jun 21, 6:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             LAKIN                   37.94N 101.27W
06/21/2020  E1.75 INCH       KEARNY             KS   STORM CHASER

            HAILED FOR 5 MINUTES.

&&

MLG
Local storm report, Jun 21, 6:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 W MONTEZUMA           37.60N 100.45W
06/21/2020  E1.00 INCH       GRAY               KS   LAW ENFORCEMENT

&&

JDF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 PM CDTSpecial Weather StatementDDCTrego43 min
Jun 20, 7:31 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness59 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness51 min
Jun 20, 8:28 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee62 min
Jun 20, 9:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee41 min
Jun 20, 9:14 PM CDTFlash Flood WarningDDCHodgeman, Ness5 hr
Jun 20, 9:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee39 min
Jun 20, 10:08 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness52 min
Jun 20, 10:34 PM CDTSpecial Weather StatementDDCEdwards41 min
Jun 20, 10:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jun 20, 10:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa49 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford39 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Jun 20, 11:29 PM CDTSpecial Weather StatementDDCEdwards46 min
Jun 20, 11:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa45 min
Jun 20, 11:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jun 21, 12:36 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade39 min
Jun 21, 1:15 AM CDTSpecial Weather StatementDDCClark60 min
Jun 21, 1:20 AM CDTSpecial Weather StatementDDCPratt55 min
Jun 21, 1:36 AM CDTSevere Thunderstorm WarningDDCClark39 min
Jun 21, 1:58 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
Jun 21, 2:02 AM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 21, 2:37 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Jun 21, 3:09 PM CDTSpecial Weather StatementDDCEllis51 min
Jun 21, 3:14 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego61 min
Jun 21, 3:35 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman40 min
Jun 21, 3:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness29 min
Jun 21, 3:56 PM CDTSpecial Weather StatementDDCEllis49 min
Jun 21, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott61 min
Jun 21, 4:42 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman53 min
Jun 21, 4:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush46 min
Jun 21, 5:01 PM CDTSpecial Weather StatementDDCStevens44 min
Jun 21, 5:05 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens40 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Ness44 min
Jun 21, 5:30 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Kiowa, Meade60 min
Jun 21, 5:34 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny41 min
Jun 21, 5:39 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens36 min
Jun 21, 5:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford64 min
Jun 21, 5:42 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman4 hr
Jun 21, 5:46 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman44 min
Jun 21, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade67 min
Jun 21, 6:17 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pawnee, Pratt, Stafford58 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDDCClark, Meade39 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.